Hail, Tyler
- When
- July 15, 5:09 PM EST
- Where
- Tyler County, 0.87 mi SW of Middlebourne
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.490, -80.910
Thunderstorms formed ahead of a cold front moving through central Ohio during the peak heating of the afternoon. Mixing layer cape values across southeast Ohio and north central WV were in the 1500j/kg range, with 20 to 30 knots of shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms formed ahead of a cold front moving through central Ohio during the peak heating of the afternoon. Mixing layer cape values across southeast Ohio and north central WV were in the 1500j/kg range, with 20 to 30 knots of shear.
Initially, the cells were fairly discrete. They developed rapidly and large hail was reported. The storms eventually formed a squall line, with some pulses and bowing structures from time to time. The gust front out ran the convective line and it began to break apart during the mid to late evening, just south of the Ohio River in West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 15, 2:00 PM EST, 3 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 300 PM EDT FRI JUL 15 2016 .SYNOPSIS... Weakening cold front tonight into Saturday. High pressure Saturday night into Sunday night. Trough aloft/cold front Tuesday. && .NEAR TERM /THROUGH SATURDAY/... Latest satellite imagery and surface observations indicates that the stratus is slowly lifting and dissipating. In addition...radar mosaic indicates some light showers/sprinkles continue across the mountain counties...while a few showers have begun to develop across Ohio...just west of our forecast area. The showers to our west were developing along a weak cold front which is pushing east. There is quite a gradient in low-level moisture along this boundary as well. Dewpoint temperatures were generally near 70 across southeast Ohio...east of the boundary... with values quickly dropping off into the 60s and even 50s behind it. the front and associated showers/storms should push across the area through tonight. Expect the stratus will continue to dissipate today. However...stratus could reform again tonight. Cold front should be located near or just southeast of our mountain counties early Saturday...with drier and somewhat cooler air filtering in. However...combination of daytime heating and remaining low-level moisture could result in the development of showers and storms...mainly across the mountain counties. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... Aside form lingering activity in the southern mountain areas Saturday night...the short term forecast brings another short lived drying period for the Middle Ohio Valley and Central Appalachians. Lose the bulk of the moisture above around 800mb during this time frame. Awaiting the arrival of the next cold front beyond Monday. Temperatures will slowly creep upwards as temperatures hover around the 20C mark each day...but the saturated ground will keep temperatures in the upper 80s for the lowlands. A bigger story may be the dewpoints Sunday which should not get higher than the lower 60s for the bulk of the CWA. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Seeing an overall trend of drying out beyond the Cold front/trough axis aloft in the Monday night/Tuesday front end of the long term forecast period. Largely a dry forecast beyond with the amplification of the upper level ridge building over the Southern Plains. Expecting a heat wave over that part of the country that will eventually leak its way over into the Ohio Valley with 500mb heights in the 594dkm range...but this should be a slowly evolving scenario. No out of the ordinary heat in the forecast for our area as of yet. ECMWF hints at the ridge retrograding westward beyond day 7. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Status has been slow to lift and dissipate. However...expect vfr conditions should prevail by 20Z across the entire area. Isold showers and thunderstorms will develop again...particularly after 20Z...with brief mvfr/ifr conditions as a cold front approaches the region. After 03Z...widespread mvfr/isold ifr cigs and vsbys expected to develop again. After 13Z...conditions should improve with VFR conditions expected across most of the region. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Development of low ceilings and fog tonight uncertain. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M M H H H H H H H H H H EKN CONSISTENCY M H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY M H H H H H M H H H H H AFTER 18Z SATURDAY... IFR fog possible Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/26 NEAR TERM...JSH SHORT TERM...26 LONG TERM...26 AVIATION...JSH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 426 AM EDT FRI JUL 15 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 426 AM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
439 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 3 N REINERSVILLE 39.73N 81.65W
07/15/2016 E1.50 INCH MORGAN OH TRAINED SPOTTER
SPOTTER REPORTS QUARTER TO PING PONG BALL SIZED HAIL
AND CRACKED WINDSHIELD JUST WEST OF THE NOBLE-MORGAN
COUNTY LINE ON ROUTE 78.
&&
EVENT NUMBER RLX1601258
MACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
442 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 3 N REINERSVILLE 39.73N 81.66W
07/15/2016 MORGAN OH TRAINED SPOTTER
TREES DOWN ON ROUTE 78 JUST WEST OF THE NOBLE-MORGAN
COUNTY LINE.
&&
EVENT NUMBER RLX1601259
MACSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT FRI JUL 15 2016
OHZ066-067-152130-
MORGAN-PERRY-
449 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORGAN COUNTY...
AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
MCCONNELSVILLE...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MCCONNELSVILLE...MALTA AND EAGLEPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3976 8183 3976 8180 3960 8181 3964 8210
3971 8211 3975 8186
TIME...MOT...LOC 2048Z 275DEG 17KT 3968 8201
08SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT FRI JUL 15 2016
WVZ011-020-152300-
TYLER-DODDRIDGE-
606 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DODDRIDGE AND
NORTHERN TYLER COUNTIES...
AT 606 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
MIDDLEBOURNE... MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MIDDLEBOURNE...PADEN CITY...LIMA AND CENTER POINT.
LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
3954 8078 3951 8074 3947 8071 3948 8067
3946 8067 3947 8064 3944 8060 3945 8058
3943 8058 3943 8055 3942 8054 3940 8055
3936 8053 3949 8102 3959 8097 3961 8094
TIME...MOT...LOC 2206Z 277DEG 20KT 3952 8088
08The Pittsburgh radar (KPBZ), 130 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Power lines were down from fallen tree branches. A transformer blew out during the storm.
Trees fell in Boothville. One large tree was uprooted.
Two large trees over a foot in diameter fell in Corbin Branch.
Three trees fell in Point Pleasant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635976, 635977, 635980, 635979, 635978.